Depression Treatment Wichita KS

 

Serotonin Rebound Syndrome
By Terry Coyier

How many people do you know who take an SSRI (Selective Serotonin Reuptake Inhibitor)? I know quite a few; many more than I did ten years ago when I was first diagnosed with depression (and later, properly diagnosed with bipolar disorder). Even with the long list of side effects, more and more people are deciding to embark down the road of taking antidepressant medications. They can be helpful for those who are severely depressed and let's face it; they're typically cheaper than therapy and require a lot less effort.

But, many people, after their depression has lifted or they can no longer tolerate the side effects, choose to discontinue the use of their SSRI, often without consulting their doctor. I did exactly that four years ago and suffered for it. I actually did consult with my doctor at the time, and he felt I needed to go off of the medication slowly, whereas I felt the need to stop it immediately. I found it debilitating. It wasn't helping my depression and made me so tired that I slept nearly half the day, even after sleeping eight to ten hours a night. For the first time in six years of treatment I went against his advice and quit taking the SSRI cold turkey. Within a couple of days I began experiencing what is sometimes referred to as Serotonin Rebound Syndrome. It's not a pleasant experience and can last for weeks. Possible symptoms include:

Physical Symptoms

~*~ Flu like symptoms, fatigue, chills, lethargy
~*~ Dizziness, vertigo
~*~ Nausea, vomiting, diarrhea
~*~ Insomnia, unusual dreams

Psychological Symptoms

~*~ Irritability, anxiety, agitation, crying
~*~ Less frequent symptoms: decreased concentration, slowed thinking, memory problems, confusion, lowered mood, over active

These are just a few of the complications that are easy to recognize. There are other complications have to do with rebound mania that can either precede or follow the rebound symptoms. These seem to be far more dangerous and, like most manias, are easier to ignore.

Psychiatric Symptoms

~*~ Hypomania, racing thoughts, pressured speech, elevated or dysphoric mood

I urge you to consult with your doctor before you discontinue your use of any medication, but especially an SSRI. If you and your doctor decide that the SSRI should be stopped, they have proper ways of decreasing the dosage and slowly weaning you off of it. By following your doctor’s advice, you will be saving yourself the heartache of Serotonin Rebound Syndrome – something you really don’t want to experience.

Terry J. Coyier is a 37-year-old college student studying for an Associates of Applied Sciences degree. She is also a freelance writer who writes about bipolar disorder and mental illnesses. Terry was diagnosed with bipolar ten years ago. She lives with her son in the Dallas/Ft. Worth Metroplex. Terry is an author on http://www.Writing.Com/ which is a site for Writers and her personal portfolio can be viewed here.

Article Source: http://EzineArticles.com/?expert=Terry_Coyier